Alert archive / Kansas / Flash Flood Warnings in 1996
Flash Flood Warning 30, NWS Dodge City, KS
NWS Dodge City, KS issued this flash flood warning at Aug 31, 1996, 5:55 PM CDT for Scott County, Kansas. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 31, 1996, 5:55 PM CDT (22:55 UTC)
- Expired
- Aug 31, 1996, 8:00 PM CDT
- In force
- 2 hr
- Issued by
- NWS Dodge City, KS
- Area
- Whole counties
County Scott County, KS
The radar
The Dodge City radar (KDDC), 115 km from the middle of the area, began a volume at 22:58 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Dodge City, (KDDC), launched 12:00Z, 10.9 hours before the alert went out and 118 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 37 J/kg
- Mixed-layer CIN
- -36 J/kg
- Mixed-layer LCL
- 739 m above ground
- 0-6 km bulk shear
- 17 kt
- 0-1 km storm-relative helicity
- 42 m²/s²
- 0-3 km storm-relative helicity
- 128 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KDDC 312255 FFWDDC KSC171-010100- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE DODGE CITY KS 555 PM CDT SAT AUG 31 1996 THE NATIONAL WEATHER SERVICE IN DODGE CITY KS HAS ISSUED A FLASH FLOOD WARNING EFFECTIVE UNTIL 800 PM CDT FOR PEOPLE IN THE FOLLOWING LOCATION... IN WEST CENTRAL KANSAS ...SOUTHERN SCOTT COUNTY ...FLASH FLOOD WARNING FOR THE SOUTHERN HALF OF SCOTT COUNTY UNTIL 8 PM... AT 545 PM CDT...DODGE CITY DOPPLER RADAR ESTIMATED 2.5 TO 3.5 INCHES OF RAIN HAVE FALLEN IN THE SOUTHWEST PART OF SCOTT COUNTY...WITH THE HEAVIEST AMOUNTS FROM 10 MILES WEST-SOUTHWEST OF SCOTT CITY TO NEAR THE COUNTY LINE 16 MILES SOUTH OF SCOTT CITY. AREAS ESPECIALLY SUSCEPTIBLE TO FLASH FLOODING ARE IN THE WHITE WOMAN CREEK DRAINAGE BASIN...INCLUDING ROCKY DRAW...LION CREEK AND WHITE WOMAN BOTTOM. HIGHWAY 83 SOUTH OF SCOTT CITY...AND COUNTY ROADS WEST OF HIGHWAY 83 AND SOUTH OF HIGHWAY 96 ARE IN THE WARNED AREA. IF YOU MUST DRIVE IN SOUTHERN SCOTT COUNTY THIS EVENING...USE EXTREME CAUTION. DON'T DRIVE INTO AREAS WHERE WATER COVERS THE ROAD! DO NOT DRIVE THROUGH FLOODED AREAS. SHALLOW...SWIFTLY FLOWING WATER CAN WASH A CAR FROM A ROADWAY. ALSO...THE ROADBED MAY NOT BE INTACT UNDER THE WATER. BURKE/SEARCY
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this flash flood warning went out at Aug 31, 3:50 PM CDT, 2 hours 5 minutes earlier.
Area forecast discussion, Aug 31, 3:50 PM CDT, 2 hours 5 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DODGE CITY KS 350 PM CDT SAT AUG 31 1996 HAD BEEN WATCHING THE RAIN GAGE CLOSELY THIS PM AS THE AUGUST RAINFALL RECORD WAS IN JEPORDY. LINE OF TRW MOVING THRU BUT AS USUAL HEAVIEST CORE WENT ABOUT 3 MILES SOUTH AND ANOTHER ABOUT 2 MILES WEST OF THE STATION. LOOKS LIKE WE WILL LAG THE RECORD BY ABOUT 1/4 OF AN INCH UNLESS SOMETHING ELSE POPS. WITH VORT SHEAR ZONE STILL WEST (AS EVIDENT BY PROFILERS) THERE STILL EXISTS THE POSSIBILITY OF MORE TRW. WHERE AREAS HAVE GOTTEN A LITTLE SUN...CONVECT TEMP WAS REACHED POPPING WIDELY SCATTERED TRW. KEPT FAR WEST OUT OF POPS THIS EVE AS THEY SHLD BE ON THE WEST EDGE OF 50H SHEAR AXIS. ELSEWHERE...WENT WITH SCT POPS. TEMPS TO BE NEAR GUID AS FWC/FAN HAS BEEN CLOSE LAST FEW DAYS. IN LONGER TERM...WENT WITH LOW POPS FAR EAST ON SUNDAY AS VORT AXIS SHIFTS EAST. ATTENTION THEN SHIFTS TO S/WV MOVING ACRS NORTH ROCKIES AND WEAKENING COLD FRONT MOVING SE INTO HIGH PLAINS. THINK SOME CONVECTION TO POP LATE TMRW IN HIGHER TERRAIN NEAR DEEPENING SFC TROF WHERE SFC MOIST CONVERGENCE WILL BE ENHANCED. SOME OF THIS COULD SPILL INTO FAR WEST AND NW COUNTIES TMRW EVE/NIGHT SO INCLUDED SLGT POPS THERE. ON LABOR DAY...SHLD BE MOSTLY SUNNY. COULD BE MORE POPS LATE MONDAY EVE WITH SFC TROF CONTINUING IN WESTERN AREAS. DDC 063/082 064/085 065 311 GCK 062/083 063/085 065 312 EHA 062/084 064/089 064 112 LBL 064/085 064/086 065 311 HYS 063/083 063/083 066 311 P28 066/085 066/088 067 321 HUTTON
Nearby
Flash Flood Warnings in Kansas, 1996Every flash flood warning in 1996
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.